Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 224, NWS Midland/Odessa, TX

June 23, 2017Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2017, 8:17 PM CDT for Pecos County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 8:17 PM CDT (01:17 UTC)
Expired
Jun 23, 2017, 8:43 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS54 KMAF 240117
SVRMAF
TXC371-240215-
/O.NEW.KMAF.SV.W.0224.170624T0117Z-170624T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
817 PM CDT FRI JUN 23 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pecos County in southwestern Texas...

* Until 915 PM CDT

* At 817 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Belding, or 16 miles west of Fort Stockton, moving southeast at
  5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Stockton, Belding, Firestone Test Track, Fort Stockton-Pecos
  County Airport and Sierra Madera.

This includes Interstate 10 between mile markers 230 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3099 10336 3110 10306 3090 10286 3062 10263
      3049 10312 3081 10344
TIME...MOT...LOC 0117Z 297DEG 6KT 3089 10317 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
509 
WWUS54 KMAF 240143
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
843 PM CDT FRI JUN 23 2017

TXC371-240153-
/O.CAN.KMAF.SV.W.0224.000000T0000Z-170624T0215Z/
Pecos TX-
843 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PECOS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and 
heavy rain are still possible with this thunderstorm.

LAT...LON 3099 10336 3110 10306 3090 10286 3062 10263
      3049 10312 3081 10344
TIME...MOT...LOC 0142Z 297DEG 6KT 3087 10312 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:27 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 23, 6:27 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Fri Jun 23 2017

.DISCUSSION...

&&

.AVIATION...
Complex of storms along a front moving south through area...
expect very strong wind gusts. Wind will be shifting around to
the north with fropa. Expect most of this south of TAF sites by
04z.

&&

.PREV DISCUSSION... /issued 146 PM CDT Fri Jun 23 2017/

DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  79  70  81 /  60  30  50  40
Carlsbad                       67  84  69  88 /  20  20  30  40
Dryden                         77  96  75  92 /  40  30  20  20
Fort Stockton                  72  84  68  88 /  40  20  30  30
Guadalupe Pass                 67  77  63  81 /  20  20  30  40
Hobbs                          64  79  64  81 /  30  10  50  40
Marfa                          66  84  64  86 /  20  30  20  20
Midland Intl Airport           69  82  67  84 /  50  20  40  40
Odessa                         69  81  68  85 /  50  20  40  40
Wink                           69  85  71  89 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
     Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
     Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Jun 23, 1:45 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jun 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory remains in effect through early this evening for
areas from the southern Permian Basin into the Big Bend.

In addition, thunderstorms are possible this afternoon into this
evening, particularly along the cold front. Some storms may become
strong to severe, capable of producing damaging winds, large hail,
and locally heavy rainfall.

Brief, strong easterly winds are possible through Guadalupe Pass
late tonight in wake of a cold front.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance for thunderstorms into the weekend. The main
threats will be lightning and brief heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of Southeast New
Mexico and the Permian Basin late this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 23, 7:06 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT FRI JUN 23 2017

TXZ058-074-075-240100-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
706 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS
COUNTIES UNTIL 800 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hovey, or 25 miles northeast of Alpine, moving east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hovey and Belding.

This includes Interstate 10 near mile marker 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3080 10370 3086 10349 3090 10300 3061 10302
      3041 10346
TIME...MOT...LOC 0006Z 262DEG 11KT 3067 10342

67
Local storm report, Jun 23, 7:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
722 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     PECOS                   31.41N 103.50W
06/23/2017  M64 MPH          REEVES             TX   AMATEUR RADIO

            POWER OUTAGES REPORTED IN PECOS

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 7:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
733 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     BIG SPRING              32.25N 101.48W
06/23/2017  M54 MPH          HOWARD             TX   AWOS

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 7:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
740 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     1 W LORAINE             32.41N 100.73W
06/23/2017                   Mitchell           TX   AMATEUR RADIO

            TRAIN DERAILMENT OCCURRED NEAR MILE MARKER 214 WEST OF
            LORAINE

&&

JULIE.PHILLIPSON
Special weather statement, Jun 23, 7:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
745 PM CDT FRI JUN 23 2017

TXZ058-067-074-075-240130-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
Davis/Apache Mountains Area TX-
745 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHERN
REEVES...SOUTHEASTERN WARD AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL
830 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Verhalen, or 22 miles southeast of Pecos, moving south
at 25 mph. Additional strong storms are possible in the advisory
area.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Grandfalls, Balmorhea, Coyanosa, Verhalen, Royalty,
Toyahvale, Balmorhea Lake, Saragosa, Balmorhea State Park, Fort
Stockton-Pecos County Airport, Toyah Lake, B F Goodrich Testing
Track and Firestone Test Track.

LAT...LON 3118 10398 3144 10293 3096 10244 3060 10376
TIME...MOT...LOC 0043Z 343DEG 23KT 3113 10332
Local storm report, Jun 23, 7:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
748 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     4 SW ST. LAWRENCE       31.66N 101.60W
06/23/2017  M64 MPH          Glasscock          TX   MESONET

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:06 PM CDTSpecial Weather StatementMAF54 min
Jun 23, 7:18 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos57 min
Jun 23, 7:24 PM CDTSevere Thunderstorm WarningMAFGlasscock51 min
Jun 23, 7:36 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin3 hr
Jun 23, 7:44 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton61 min
Jun 23, 7:45 PM CDTSpecial Weather StatementMAFPecos45 min
Jun 23, 8:42 PM CDTSevere Thunderstorm WarningMAFReagan48 min
Jun 23, 8:55 PM CDTAreal Flood AdvisoryMAFReagan3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.